How To Combat Dry Skin Caused By Acne Medication

Illustration: Anna Sudit
Dear Daniela,
After years of battling with my skin, I’ve (almost) got my acne under control. I’m using benzoyl peroxide to tackle it, but while it is definitely treating the blemishes, it makes my skin painfully dry. I’m thinking about going on Roaccutane if this doesn’t give me the results I want, but I know the dryness will be even worse if I do. What do I do? I know it’s silly!
Martha, 26
The kind of people who roll their eyes at skin problems are also, in my experience, the kind of people who insist on giving you a five-minute lecture on exactly why they’ve brought that bottle of wine to your party, and like to pepper conversations with references to their own alternative superiority – aka, the worst people. Do not let anyone make you feel bad for caring about your skin or feeling unhappy about your acne. Your skin is the largest organ of your body and if it’s out of whack, you are absolutely allowed to feel down about that. You are not weak, or vain, or silly.
Advertisement
I’m glad you’re finally on the home stretch of clearing it up. However, the problem you’re describing is all too common. Benzoyl peroxide works by nuking all the acne-causing bacteria on your skin but in doing so, it also leaves the skin parched, like the roof of your mouth after a night of drinking. Roaccutane (also called Isotretinoin) is similar: It stops you from producing pore-clogging sebum, but the dehydration it causes is sadly universal. (One of my girlfriends is currently taking it, and she always smells faintly like the Elizabeth Arden Eight Hour Cream she smothers on her lips at 15-minute intervals.)
"While it’s tempting to lather on thick, greasy moisturizers, it’s counterintuitive and can result in further blocking your pores," says dermatologist Dr. Anjali Mahto. "Look for products that are labeled as non-comedogenic, which are less likely to be pore-clogging." That’s right – while you might want to dunk yourself headfirst into a vat of cold cream, you’ll only make matters worse. Surely it’s okay to use some nice facial oil then, right? Wrong!
"While taking a treatment such as Roaccutane, the skin goes from being oily to extremely dry and sensitive," Dr. Mahto adds. "Skin care must change to reflect this. It’s important to avoid products that are heavily fragranced, which can lead to skin irritation. Stay away from facial oils, which are likely to be high in fragrances."
Basically, not all moisturizers are created equal. You need something light but hydrating, soothing but airy. Dr. Mahto suggests La Roche-Posay Effaclar H Moisturiser or La Roche-Posay Toleriane Ultra or Riche, if the dryness is very severe, as well as Avène Extremely Gentle Cleanser Lotion.
Advertisement
With standard cases of dehydrated skin, I’d usually put in a few bits here about the importance of exfoliating to create a blank canvas – but in your case, Martha, that wouldn’t be a good idea. "Stop using harsh abrasive mechanical exfoliators (basically, Clarisonic-type brushes and face scrubs) as these can cause damage to the skin," says Dr. Mahto. "Also, chemical exfoliators — products containing alpha hydroxy acids such as lactic or glycolic acid, or beta hydroxy acids like salicylic acid and retinoids — are off-limits as they’ll further sensitize your skin and make it sore."
Think about it: You’re always told to avoid laser and waxing while you’re on Roaccutane as it can cause scarring and discomfort while your skin is fragile. Stick to soothing, not scrubbing.
In any case, the dermatologist who prescribes your Roaccutane will see your skin up close and personal, and be able to give you solid recommendations. If you stick to topical over-the-counter products, be diligent and check for added fragrances, oils and harsh exfoliators in your other skin care.
Good luck!
Daniela
Read these stories next: